Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 325, NWS Louisville, KY

July 14, 2004Washington County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 14, 2004, 3:00 AM EDT for Washington County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 3:00 AM EDT (07:00 UTC)
Expired
Jul 14, 2004, 3:30 AM EDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Washington County, KY

The radar

The Louisville radar (KLVX), 67 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2877 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 140700
SVRLMK
KYC229-140730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 330 AM EDT

* AT 253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHEAST OF SPRINGFIELD...OR ABOUT 42 MILES SOUTHWEST OF
  LEXINGTON...AND MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TEXAS BY 305 AM EDT

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3765 8535 3767 8538 3772 8541 3786 8525
      3786 8520 3789 8520 3788 8514 3790 8511
      3788 8513 3787 8500 3763 8505 3763 8527

$$
XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:30 AM EDT, 30 minutes earlier.

Area forecast discussion, Jul 14, 2:30 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 AM EDT WED JUL 14 2004

.SHORT TERM...(WED THROUGH FRI).

SEVERE WEATHER STILL A THREAT EARLY THIS MORNING...AS INDIVIDUAL
CELLS ARE PRODUCING LARGE HAIL AS THEY MOVE SOUTHEAST AHEAD OF A
COLD FRONT. THIS FRONT IS CURRENTLY LOCATED ACROSS CENTRAL
INDIANA...TRAILING SOUTHWEST TOWARDS A WEAK SURFACE LOW ACROSS
SOUTHERN ILLINOIS. SEVERE WX IS BEING CAUSED BY STEEP LAPSE RATES
AND STRONG DYNAMICS WITHIN LEFT FRONT QUADRANT OF UNSEASONABLY
STRONG JET DIVING SOUTHEAST ACROSS LOWER OHIO VALLEY ATTM.

COLD FRONT WILL BRING IN A WIND SHIFT AND MUCH LOWER DEWPOINTS LATER
THIS MORNING AS IT QUICKLY MOVES SOUTHEAST ACROSS KENTUCKY. FRONT
SHOULD MOVE SOUTH OF KENTUCKY BY MID AFTERNOON...AFTER CROSSING THE
OHIO RIVER AROUND DAWN. EXPECT CLEARING SKIES FROM NORTH TO SOUTH
LATER TODAY. WITH GOOD PRESSURE GRADIENT SETTING UP BETWEEN RIDGE
ACROSS THE UPPER MIDWEST AND LOW OVER THE EASTERN GREAT
LAKES...COULD SEE SOME WINDS GUSTS THIS AFTERNOON ABOVE 20 MPH THIS
AFTERNOON.

FOR THURSDAY AND FRIDAY AN ANOMALOUSLY DEEP TROUGH WILL BECOME
ESTABLISHED ACROSS THE EASTERN HALF OF THE NATION...WITH A CLOSED
UPPER LEVEL LOW RESIDING ACROSS WESTERN NEW ENGLAND. NORTHERLY FLOW
ACROSS THE LOWER OHIO VALLEY WILL BRING RELATIVELY COOL DRY
CONTINENTAL AIR THROUGH FRIDAY.

THE FIRST IN A  SERIES OF UPPER DISTURBANCES WILL ROTATE SOUTH
AROUND THE WEST SIDE OF THE UPPER TROUGH BEGINNING EARLY SATURDAY.
ALTHOUGH RICH GULF MOISTURE WILL BE LACKING IN NORTHWEST FLOW...A
CHANCE OF SHOWER AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND.

&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&

JSD
Hazardous weather outlook, Jul 13, 11:10 PM EDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1110 PM EDT TUE JUL 13 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
1110 PM EDT (520 PM CDT) TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

ADDITIONAL SCATTERED THUNDERSTORMS ARE FORECAST OVERNIGHT, AS A COLD
FRONT APPROACHES THE REGION. A FEW OF THESE STORMS COULD BECOME
SEVERE, WITH LARGE HAIL AND STRONG GUSTY WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A CHANCE FOR THUNDERSTORMS EXISTS WEDNESDAY MORNING AND AGAIN ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE LAW ENFORCEMENT ARE ENCOURAGED TO RELAY REPORTS OF
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

XXV

In the hours before

Local storm report, Jul 14, 1:04 AM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
104 AM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1253 AM     HAIL             ELIZABETHTOWN           37.70N 85.87W
07/14/2004  1.75 INCH        HARDIN             KY   LAW ENFORCEMENT

&&

PYE
Local storm report, Jul 14, 1:05 AM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 AM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1253 AM     HAIL             2 SE ELIZABETHTOWN      37.68N 85.85W
07/14/2004  1.75 INCH        HARDIN             KY   LAW ENFORCEMENT

&&

PYE
Local storm report, Jul 14, 1:59 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
159 AM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             LEXINGTON               38.65N 85.62W
07/14/2004  1.00 INCH        SCOTT              IN   FIRE DEPT/RESCUE

&&

PYE
Local storm report, Jul 14, 2:08 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
208 AM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             BUCKNER                 38.38N 85.43W
07/14/2004  0.88 INCH        OLDHAM             KY   LAW ENFORCEMENT

&&

PYE
Local storm report, Jul 14, 2:25 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
225 AM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 AM     HAIL             8 E SCOTTSVILLE         36.75N 86.05W
07/14/2004  1.75 INCH        ALLEN              KY   LAW ENFORCEMENT

&&

PYE
Special weather statement, Jul 14, 2:37 AM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
237 AM EDT WED JUL 14 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140800-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
237 AM EDT WED JUL 14 2004

...STRONG THUNDERSTORMS CONTINUE TO REDEVELOP ACROSS THE AREA EARLY
THIS MORNING...

EARLY THIS MORNING NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS MOVING SOUTHEAST ACROSS SOUTH CENTRAL INDIANA
AND PORTIONS OF CENTRAL KENTUCKY.  ADDITIONAL SCATTERED THUNDERSTORM
DEVELOPMENT IS LIKELY THIS MORNING AND SOME OF THESE STORMS HAVE THE
POTENTIAL TO REACH SEVERE LIMITS, WITH LARGE HAIL BEING THE MAIN
THREAT, ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING, GUSTY WINDS,
AND HEAVY RAINS.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO FOR THE LATEST UPDATES
AND POSSIBLE WARNINGS.

XXV

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:14 PM EDTSevere Thunderstorm WarningLMKOldham, Trimble61 min
Jul 13, 8:21 PM EDTSevere Thunderstorm WarningLMKGrayson, Ohio54 min
Jul 13, 8:29 PM EDTSevere Thunderstorm WarningLMKHenry46 min
Jul 13, 8:30 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin60 min
Jul 13, 8:33 PM EDTSevere Thunderstorm WarningLMKShelby57 min
Jul 13, 8:40 PM EDTSevere Thunderstorm WarningLMKNelson, Spencer50 min
Jul 13, 8:42 PM EDTSevere Thunderstorm WarningLMKButler, Edmonson, Hart63 min
Jul 13, 8:44 PM EDTSevere Thunderstorm WarningLMKLarue46 min
Jul 13, 8:54 PM EDTSevere Thunderstorm WarningLMKFranklin66 min
Jul 13, 8:57 PM EDTSevere Thunderstorm WarningLMKBarren, Warren63 min
Jul 13, 9:00 PM EDTSevere Thunderstorm WarningLMKGreen, Marion, Taylor60 min
Jul 13, 9:02 PM EDTSevere Thunderstorm WarningLMKAnderson, Washington58 min
Jul 13, 9:04 PM EDTSevere Thunderstorm WarningLMKAllen, Logan, Simpson71 min
Jul 13, 9:11 PM EDTSevere Thunderstorm WarningLMKMetcalfe64 min
Jul 13, 9:22 PM EDTSevere Thunderstorm WarningLMKMercer53 min
Jul 13, 9:27 PM EDTSevere Thunderstorm WarningLMKAdair, Cumberland, Monroe, Woodford63 min
Jul 13, 9:31 PM EDTSevere Thunderstorm WarningLMKBoyle44 min
Jul 13, 9:37 PM EDTSevere Thunderstorm WarningLMKCasey53 min
Jul 13, 9:38 PM EDTSevere Thunderstorm WarningLMKFayette, Jessamine52 min
Jul 13, 9:45 PM EDTSevere Thunderstorm WarningLMKClinton, Russell60 min
Jul 13, 9:48 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln57 min
Jul 13, 9:56 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Madison74 min
Jul 13, 11:33 PM EDTSevere Thunderstorm WarningLMKMeade42 min
Jul 14, 12:22 AM EDTSevere Thunderstorm WarningLMKHardin38 min
Jul 14, 1:08 AM EDTSevere Thunderstorm WarningLMKLarue37 min
Jul 14, 1:33 AM EDTSevere Thunderstorm WarningLMKOldham27 min
Jul 14, 1:57 AM EDTSevere Thunderstorm WarningLMKAllen33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.